Question: Can Steroids (Such As Prednisone) Cause Acne?
Answer: Yes, some people who take steroids such as prednisone can develop a type of acne called "steroid acne." Steroids are a common type of medication that are used to treat many inflammatory conditions, including inflammatory bowel disease (IBD).
Acne is often thought of as a problem for adolescents, but steroid acne can happen to anyone taking steroids, regardless of their age. Steroid acne can appear on the face, chest, or back.
Steroid acne will abate when the steroid drug is tapered down and discontinued, but treatment can be started while still taking the drug.
Accutane (isotretinoin) is usually not recommended for treating acne in people with IBD because, though rarely, it may trigger symptoms such as diarrhea and rectal bleeding. Instead, topical cleansers and anti-acne agents such as benzoyl peroxide are recommended as first-line therapy. Oral antibiotics or antifungals might also be used for treatment.
If you have concerns about acne that develops during prednisone therapy, consult your gastroenterologist or a dermatologist. Remember that even though acne, especially on the face, can be difficult to live with, the acne will clear up when you taper down off the steroids.
Crohn's and Colitis Foundation of America. "Treating Children and Adolescents." CCFA.org Oct 2011. 18 Nov 2013.
Fusco RD. "All About Prednisone." GIHealth.com 2010. 18 Nov 2013.